Medical Conditions



Drug Rashes

What are drug rashes?

Drug rashes are the body's reaction to a certain medication. The type of rash that occurs depends on the type of drug that is causing it. Rashes can range from mild to severe.

Rashes caused by drugs can be categorized in the following groups:

  • Rashes caused by an allergic reaction to the medication
  • Rashes produced as an unwanted effect of a particular medication
  • Rashes due to hypersensitivity to sunlight caused by the medication

Drug rashes may be severe and require hospitalization. Contact your child's doctor immediately.

What are the different types of rashes caused by drugs?

Type of rashSymptomsPossible causes
Acne PImples and red areas that appear most often on the face, shoulders, and chest Anabolic steroids, corticosteroids, bromides, iodides, hydantoins, lithium, isoniazid, phenytoin, phenobarbital, vitamins B2, B6, and B12
Exfoliative dermatitis Red, scaly skin that may thicken and involve the entire body Antibiotics that contain sulfa, penicillins, and hydantoins
Fixed drug eruption A dark red or purple rash that recurs at the same site on the skin Antibiotics that contain sulfa, tetracycline, and phenolphthalein (found in certain laxatives)
Hives Raised red bumps Aspirin, penicillins, antibotics that contain sulfa, and many other drugs
Morbilliform or maculopapular rash A flat, red rash which may include pimples similar to the measles Antibiotics that contain sulfa, ampicillin, analgesics, and barbiturates are the more common causative drugs; however, any drug can cause this rash
Purpuric eruptions Purple areas on the skin, often on the legs Some anticoagulants and diuretics
Stevens-Johnson syndrome Blisters or a hive-like rash on the lining of the mouth, vagina, or penis Antibiotics that contain sulfa, NSAIDs, barbiturates, penicillins, and other antibiotics

How are drug rashes diagnosed?

Diagnosing a rash caused by a reaction to medication is complicated. Even a small amount of a drug can cause a major reaction in the skin. In addition, the reaction can occur even after the patient has taken a medication for a long period of time.

Your child's doctor will usually advise you to have your child stop taking any medication that is not necessary to sustain life, to see if the reaction stops. Other medications may be substituted, if possible.

Treatment for drug rashes

Specific treatment for drug rashes will be determined by your child's doctor based on:

  • Your child's age, overall health, and medical history
  • Extent of the condition
  • Your child's tolerance for specific medications, procedures, or therapies
  • Expectations for the course of the condition
  • Your opinion or preference

The condition usually clears up if the patient stops taking the medication that is causing the reaction. Other treatment may include:

  • Corticosteroids
  • Antihistamines
  • Epinephrine for anaphylaxis

Allergic reactions can be serious and even fatal. If your child has acute symptoms in addition to the rash, such as wheezing, difficulty breathing, tightness in the throat or chest, fainting, nausea, vomiting, or other serious symptoms, you should call your child's doctor immediately or call 911.

Click here to view the
Online Resources of Dermatology

Last reviewed: 2/12/2013